A patient presents to the emergency department with complaints of pain.
This is a common scenario seen over and over again in emergency rooms around the world on a daily basis. The recent crackdown on opioid prescriptions over the last several years have led to the proliferation of other medications given for pain in which significant toxicities exist. One of those with the most egregious offenses is Tramadol. See Tweet thread below from David Juurlink
“What’s wrong with tramadol?” is something I get asked a lot
— David Juurlink (@DavidJuurlink) October 21, 2017
In this case the patient was started on tramadol just 2 weeks before presentation for leg pain. Now the patient is back in the ED for new onset nausea and continued leg pain. No other medications or illicit drug use was noted. On physical examination, the patient was euvolemic with a normal neurologic exam. Cardiac and pulmonary examination was within normal limits. An electrocardiogram revealed bradycardia (heart rate 56) and normal sinus rhythm. Computed tomography of the head without contrast revealed no abnormalities.
Typical Laboratory tests in this scenario show only mild hyponatremia. In this presentation severe hyponatremia (109 mg/dL) was seen.
- serum hypoosmolality (254 osm/kg)
- urine hyperosmolarity
- urine sodium (95 meq/L).
All other studies included TSH were normal.
Given the physical examination and laboratory tests, a diagnosis of inappropriate secretion of ADH was made. The patient had no obvious source of inappropriate ADH secretion other than tramadol use and nausea. The nausea was likely a symptom of severe hyponatremia.
Tramadol was discontinued as it was the likely culprit and fluid was restricted to 1L over 24 hours.
-On day 1 of hospitalization, serum sodium rose from 109 meq/L to 115 meq/L over the first 4 hours and then to 119 meq/L over the following 24 hours.
-Day 2, the patient’s nausea had improved and the urine sodium level decreased to 40 meq/L.
-Day 3 of admission, serum sodium rose to 128 meq/L.
In hospitalized patients, hyponatremia (defined as serum sodium level less than 135 meq/L) is the most common electrolyte abnormality. Within the last two years, one retrospective cohort study revealed a 2-3 fold increased risk of hyponatremia in patients who used tramadol compared with codeine use. The mechanism of hyponatremia is thought to be related to increased antidiuretic hormone (ADH) release in response to morphine receptor agonism as well as increased serotonin release which can also stimulate ADH secretion.
Tramadol is a commonly prescribed medication, ranking as the 20th most prescribed medication among thousands of available medications in a study done in 2011. As the opioid epidemic continues to grow, we must be vigilant of the severe adverse effects of these commonly prescribed medications.
Samira Farouk, MD
Division of Nephrology
Icahn School of Medicine at Mount Sinai
*this is a fictionalized case based on a true account, details have been modified/changed
My grandmother developed acute severe hyponatremia (109), & severe hypertension (216/125) after taking a dose of tramidol (25mg). She had a severe case of delerium & confusion. The next day she appeared to go back to normal but then she went out & ate food that may have caused her food poisoning & the symptoms of severe confusion reappeared with hypertension, accompanied with severe nausea & vomitting.
I wish this article went into depth on the best methods of how to cure this.